Wyoming, 2011

Winter Storm in Wyoming, November 17 to 19, 2011

November 17 to 19, 2011 · NWS RIW · 11 events in 11 counties and zones

A series of Pacific disturbances brought heavy snow to portions of western and central Wyoming. One to two feet of snow fell in the western mountains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A series of Pacific disturbances brought heavy snow to portions of western and central Wyoming. One to two feet of snow fell in the western mountains. Snow totals across the lower elevations ranged from 6 to 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 17, 2:43 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Nov 17, 2:43 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST THU NOV 17 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

A VERY ACTIVE FORECAST IN THE SHORT TERM BEGINNING WITH AN ONGOING
HIGH WIND EVENT AND ENDING WITH A POTENTIALLY SIGNIFICANT SNOW EVENT
ACROSS THE CWA.  MOUNTAIN WAVES WILL BE BREAKING ALONG THE EASTERN
SLOPES OF THE ABSAROKAS THIS MORNING WITH WIND GUSTS OVER 75 MPH
ALREADY REPORTED WITH GAP FLOW AT THE MOUTH OF THE CLARKS FORK
CANYON.  THE POTENTIAL FOR HIGH WIND EXISTS IN THIS AREA INTO THE
AFTERNOON HOURS TODAY.  ADDITIONALLY...HIGH WIND IS POSSIBLE ALONG
THE WIND CORRIDOR INCLUDING THE GREEN MOUNTAINS AND THE CASPER AREA
TODAY.  H7 WIND OF 50 TO 55 KTS IS EXPECTED TO DEVELOP AS MID LEVEL
FLOW BACKS TO THE WEST WITH THE APPROACH OF A DIGGING TROUGH ALONG
THE PACIFIC COAST.  THE THREAT FOR HIGH WIND IN THIS AREA WILL
DIMINISH AS THE SUN GOES DOWN THIS EVENING WITH DECOUPLING OF THE
BOUNDARY LAYER.  AS FLOW BECOMES SOUTHWESTERLY LATE TODAY LEE
TROUGHING AND MOUNTAIN WAVE POTENTIAL DEVELOPS FOR THE LANDER
FOOTHILLS.  A HIGH WIND WATCH IS IN EFFECT FOR THIS AREA OVERNIGHT
TONIGHT.  THERE IS LESS CERTAINTY IN THIS AREA SO WILL PASS TO THE
NEXT SHIFT FOR FURTHER ANALYSIS.

THE DIGGING TROUGH CONTAINS A COMPLEX MISHMASH OF SHORTWAVES THAT
WILL BE AFFECTING THE AREA OVER THE NEXT FEW DAYS. LIGHT SNOW WILL
BEGIN LATER THIS MORNING IN THE FAR WEST AS ISENTROPIC LIFT SETS UP.
 THE ATMOSPHERE WILL BE RELATIVELY DRY DURING THIS PERIOD ALLOWING
FOR MAYBE A COUPLE INCHES OF ACCUMULATION IN THE TETONS AND PORTIONS
OF YELLOWSTONE NATIONAL PARK BEFORE SUNDOWN.  SNOWFALL WILL INCREASE
IN INTENSITY AND COVERAGE THIS EVENING AS A DEFORMATION AXIS SETS
UP.  SNOWFALL RATES OF UP TO AN INCH PER HOUR ARE POSSIBLE AT TIMES
IN THE FAR WESTERN MOUNTAINS OVERNIGHT THROUGH THE DAY FRIDAY.  12
TO 18 INCHES OF SNOW ARE POSSIBLE IN AREAS OF THE TETONS AND
SOUTHWEST PORTIONS OF YELLOWSTONE AS WELL AS IN THE TOGWOTEE PASS
AREA. THE JACKSON VALLEY SHOULD SEE 5 TO 9 INCHES OF SNOW WITH
THE HIGHER AMOUNTS IN THE NORTHERN END OF THE VALLEY. WINTER
WEATHER ADVISORIES WILL LIKELY BE NEEDED ELSEWHERE IN THE WEST. A
WINTER STORM WATCH IS IN EFFECT FOR THESE AREAS. THE TEMPERATURE
FORECAST IS A BIT TRICKY FRIDAY WITH A COLD FRONT PLUNGING
SOUTHWARD DURING THE DAY. WENT A LITTLE BELOW GUIDANCE FOR HIGHS
FRIDAY IN THE WIND RIVER BASIN AS TIMING OF THE FRONT IS A LITTLE
IN QUESTION AND THE POTENTIAL FOR PRECIPITATION TO SPILL OVER EAST
OF THE DIVIDE DURING THE AFTERNOON HOURS BRINGING EVAPORATIVE
COOLING INTO THE EQUATION. LOWERED TEMPERATURES FRIDAY NIGHT AS
COLD POST FRONTAL AIR MOVES IN. SNOW WILL CONTINUE THROUGH
SATURDAY FOR MUCH OF THE AREA EAST OF THE DIVIDE. WILL CONTINUE
MONITORING FOR THE POTENTIAL NEED FOR HIGHLIGHTS LATE FRIDAY INTO
SATURDAY MORNING. ANOTHER COLD NIGHT IS IN STORE FOR SATURDAY
NIGHT AS MUCH OF THE AREA CLEARS OUT AND NOCTURNAL INVERSIONS
DEVELOP. MOST AREAS WILL SEE LOWS IN THE SINGLE DIGITS WITH AREAS
WEST OF THE DIVIDE DIPPING BELOW ZERO.

.LONG TERM...SUNDAY THROUGH THURSDAY

COLD AIRMASS WILL LINGER OVER AREA SUNDAY WITH SOME SNOW SHOWERS
LINGERING ACROSS THE WESTERN MOUNTAINS ALONG AND SOUTH OF INTERSTATE
80.  A WARMING TREND FOLLOWS MONDAY THROUGH WEDNESDAY WITH THE
AIRMASS DRYING OUT ACROSS THE WEST AND SOUTH.  CHANCES OF SNOW
INCREASE ACROSS THE WEST THANKSGIVING DAY AS THE NEXT PACIFIC STORM
SYSTEM MOVES ONSHORE.  BREEZY TO WINDY AREAS WILL DEVELOP ACROSS THE
WIND CORRIDORS WEDNESDAY AND THANKSGIVING DAY.

MEDIUM RANGE GLOBAL MODELS IN GOOD OVERALL AGREEMENT WITH BACKING
FLOW AND WARMER...DRIER AIRMASS PUSHING INTO THE AREA MONDAY THROUGH
WEDNESDAY.  ECMWF AND GFS SHOW SUBSTANTIAL SPREAD WITH THEIR
HANDLING OF NEXT PACIFIC TROUGH LATE IN THE WEEK BUT HAVE TRENDED
SLOWER OVERALL WITH THIS SYSTEM.  ON SUNDAY...TRAILING CLIPPER MOVES
INTO THE NORTHERN HIGH PLAINS WHILE SW UPPER LOW IS KICKED INLAND
INTO BAJA CALIFORNIA/SW U.S. SUNDAY NIGHT.  BOTH MODELS ARE BRINGING
UP SOME MOISTURE AND UPGLIDE INTO THE SOUTH AHEAD OF THIS SYSTEM
WITH THE ECMWF SPREADING MORE MOISTURE NORTHWARD ACROSS WESTERN
WYOMING.  BOTH MODELS THEN DRY THE AIRMASS OUT TUESDAY AS THE SW
UPPER LOW EJECTS ACROSS THE SOUTHERN PLAINS.   SOUTHWEST FLOW
INCREASES WEDNESDAY WITH INTENSIFYING LEE SIDE SURFACE TROUGH...AND
WINDS PICKING UP ACROSS THE WIND CORRIDORS.  ECMWF SPLITS NEXT
INCOMING PACIFIC TROUGH THURSDAY WHILE GFS KEEPS TROUGH INTACT AND
IS FASTER BRINGING IT ACROSS ROCKIES THANKSGIVING DAY.  PREFERRED
SLOWER ECMWF WOULD BRING CHANCES OF SNOW INTO THE WESTERN MOUNTAINS
THANKSGIVING DAY AND LEAVE SOUTHERN AND CENTRAL WYOMING DRY...BREEZY
TO WINDY AND MILD.

&&

.AVIATION.../12Z ISSUANCE/

VERY TURBULENT AND WINDY CONDITIONS WILL OCCUR OVER MUCH OF THE
REGION THROUGH THE PERIOD. A MOUNTAIN WAVE AND/OR TIGHT PRESSURE
GRADIENT WILL RESULT IN WINDY CONDITIONS CONTINUING OR DEVELOPING
OVER MOUNTAINS...CODY AND LANDER FOOTHILLS...AND FROM SOUTH PASS TO
CASPER. WIND IS EXPECTED TO DECREASE TONIGHT OVER THE NORTHERN
THIRD OF THE FORECAST AREA...AS A COLD FRONT BEGINS TO PUSH
SOUTHWARD.

SNOW IS EXPECTED TO GRADUALLY BECOME MORE WIDESPREAD ACROSS
NORTHWEST WYOMING BETWEEN 12Z AND 18Z...WITH PREVAILING SNOW
EXPECTED AT KJAC BY MID TO LATE MORNING. THE SNOW IS EXPECTED TO
CONTINUE AND GRADUALLY DEVELOP SOUTHWARD ALONG AND WEST OF THE
DIVIDE THIS AFTERNOON INTO TONIGHT. KJAC WILL BE THE MOST AFFECTED
WILL MVFR/IFR CONDITIONS LIKELY FOR MUCH OF THE PERIOD. AS THE
INITIAL COLD FRONT MOVES INTO NORTHERN WYOMING TONIGHT...WILL
PROBABLY SEE SOME SNOW AND LOW CEILINGS DEVELOPING WHICH WILL IMPACT
KCOD. MOUNTAINS WILL BE OBSCURED MUCH OF THE TIME...ESPECIALLY THE
NORTHWESTERN MOUNTAINS.

&&

.FIRE WEATHER...

VERY WINDY CONDITIONS CAN BE EXPECTED TODAY ALONG RIDGETOPS AND THE
EAST SLOPES FOR THE ABSAROKA AND WIND RIVER RANGES TODAY.  STRONG
WINDS WILL ALSO DEVELOP ALONG THE SOUTHERN WIND CORRIDOR ACROSS THE
GREEN MOUNTAINS INTO THE CASPER AREA.  SNOW WILL BEGIN IN THE WEST
AS A STORM SYSTEM MOVES INTO THE AREA.  SIGNIFICANT SNOW IS EXPECTED
IN THE WESTERN MOUNTAINS WITH SNOW MOVING EAST OF THE DIVIDE BY
FRIDAY AFTERNOON.  SNOW IS EXPECTED THROUGH SATURDAY MORNING BEFORE
MOVING OUT OF THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ002-003-019.

HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT WYZ018.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ020.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH FRIDAY AFTERNOON
WYZ001-012-013.

&&

SHORT TERM...BERC
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, Nov 17, 5:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU NOV 17 2011

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU NOV 17 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS...ABSAROKA
MOUNTAINS AND NATRONA AND SOUTHEAST FREMONT COUNTIES THROUGH THIS
AFTERNOON...
...HIGH WIND WATCH FOR THE LANDER FOOTHILLS TONIGHT...
...WINTER STORM WATCH AREAS OF NORTHWEST WYOMING THIS EVENING
THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE THROUGH THE DAY TODAY ACROSS THE CODY
FOOTHILLS AND ABSAROKA MOUNTAINS. STRONG WINDS ARE ALSO
LIKELY ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS INTO THE CASPER
AREA. PLEASE SEE HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION.

SNOW WILL DEVELOP IN THE WEST TODAY AND INCREASE IN INTENSITY
TONIGHT.  SNOW WILL BECOME HEAVY AT TIMES WITH SIGNIFICANT
ACCUMULATION POSSIBLE IN JACKSON HOLE...THE TETONS...AND YELLOWSTONE
NATIONAL PARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY...SNOW WILL CONTINUE THROUGH THE DAY IN THE WEST TAPERING OFF
IN THE EVENING AS SNOW MOVES EAST OF THE DIVIDE.  FAR NORTHERN
WYOMING AND THE BIGHORNS WILL BE IMPACTED FRIDAY NIGHT.

SATURDAY...SNOW WILL MIGRATE SOUTH AND EASTWARD POTENTIALLY AFFECTING
JOHNSON AND NATRONA COUNTIES WITH SEVERAL INCHES OF SNOW.

SATURDAY NIGHT...BITTER COLD TEMPERATURES WILL OCCUR ACROSS MUCH OF
THE AREA WITH SINGLE DIGIT LOWS COMMON EAST OF THE DIVIDE AND
SINGLE DIGITS BELOW ZERO IN THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH AND SNOWFALL
AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
November 17, 9:00 AM MST to November 18, 4:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
November 17, 3:00 PM MST to November 18, 1:00 PM MST
Where
Cody Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
November 17, 5:00 PM MST to November 18, 4:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
November 17, 6:00 PM MST to November 18, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
November 17, 7:00 PM MST to November 18, 10:00 AM MST
Where
Jackson Hole forecast zone
Reported by
CoCoRaHS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
November 17, 10:00 PM MST to November 18, 1:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
November 17, 11:00 PM MST to November 19, 10:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
November 18, 12:00 AM MST to 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
November 18, 12:05 AM MST to November 19, 9:33 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
November 18, 12:30 AM MST to November 19, 10:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
November 18, 1:00 AM MST to 5:00 PM MST
Where
Star Valley forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354593, 354594, 354592, 354599, 354600, 354595, 354598, 354602, 354596, 354597, 354601.